Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 37, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2022, 8:29 AM EDT for Orange County, Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2022, 8:29 AM EDT (12:29 UTC)
- Expired
- May 20, 2022, 9:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:52 AM EDT | TSTM WND GST 41 | Orlando Intl Airport, FL | TMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE SOUTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939
WUUS52 KMLB 201229
SVRMLB
FLC095-097-201330-
/O.NEW.KMLB.SV.W.0037.220520T1229Z-220520T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
829 AM EDT Fri May 20 2022
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southern Orange County in east central Florida...
Northwestern Osceola County in east central Florida...
* Until 930 AM EDT.
* At 828 AM EDT, a severe thunderstorm was located 7 miles southeast
of West Lake Toho, moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2846 8096 2798 8127 2803 8137 2804 8136
2807 8137 2807 8135 2808 8135 2809 8145
2814 8146 2814 8152 2820 8152 2825 8155
2857 8158
TIME...MOT...LOC 1228Z 184DEG 25KT 2812 8135
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fehling1 follow-up statement
201
WWUS52 KMLB 201252
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
852 AM EDT Fri May 20 2022
FLC095-097-201330-
/O.CON.KMLB.SV.W.0037.000000T0000Z-220520T1330Z/
Orange FL-Osceola FL-
852 AM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...
At 851 AM EDT, a severe thunderstorm was located near Osceola
Heritage Park, or near Saint Cloud, moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orlando, Kissimmee, Ocoee, Saint Cloud and Wedgefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2846 8098 2817 8129 2819 8143 2857 8156
2852 8127
TIME...MOT...LOC 1251Z 184DEG 25KT 2826 8134
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FehlingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:57 AM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 20, 3:57 AM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 357 AM EDT Fri May 20 2022 .DISCUSSION... ...Widespread Showers/Storms With Locally Heavy Rainfall Today... Current...Local METARs and CCSFS profiler data place the surface ridge axis just south of the Cape early this morning. Main item of interest is the large cluster of convection along the leading edge of a deep Caribbean tropical moisture plume spreading NW-N from the FL Straits into SOFL indicating that the well-advertised wet pattern starting today is coming to fruition. Current temps are in the L-M70s with Tds having risen into the L70s die to the increasingly humid low level flow. Today-tonight...High PWAT (1.75"-2.00") air will spread northward through central FL through the day, leading to high coverage of diurnal showers/storms. Expect early onset (by mid morning) across the Treasure Coast/Lake-O region, with activity steadily developing northward through the day. While enhanced onshore wind component (ECSB circ) will try to develop, initial and secondary (outflow generated convection is likely to become dominant before a well- defined sea breeze boundary can form. Regardless of this, expect widespread (80-90 percent) coverage across the area today with copious rainfall amounts /1-2" average/locally 3-5"+ where storms and boundaries merge or collide. Brief gusty winds and frequent lightning are also expected near these collisions, with rapidly northward-propagating outflows regenerating storms successively farther in that direction. Max temps should "only" reach the U80s -L90s, although some southern locations where storms begin the earliest may only see M80s. Scattered storms linger well into the evening, mainly across the north and possibly central CWA with POPs 40 south to 60 north. Mins in the L70s. Sat-Sun...A flow regime featuring deep moisture ushered across the region since late week, along with mid level disturbances transiting the SE and N Fl wl bring rather high rain chcs. During Sat, ongoing activity ascd with morning showers and a few storms will increase notably with diurnal sfc heating and PWAT invof 2 inches to produce numerous showers and storms transiting east across ECFL. Primary concerns wl be locally heavy rainfall, frequent lightning and sfc wind gusts in stronger storms. Higher coverage wl occur across north and central sections into early evening. A partial collapse of steering, along with a developing ridge aloft near the peninsula should reduce coverage somewhat Sunday, but wl keep a sct chc in the fcst primarily in the aftn for most of the area. Extended...Broad and somewhat weak ridge aloft locally by Mon wl slowly become more pronounced early-mid week, leading to a reduction on avbl moisture, and lowering of PoP to Iso-Sct Tue- Wed. An onshore flow pattern will bring seasonal temperatures with lows in the L-M 70s and highs in the U80s to L90s and better rain chcs generally inland from the coast. LL flow patter wl become primarily sly toward the end of the workweek, bringing an anticipated increase in rain chcs roughly by next Fri. && .AVIATION... With high coverage and redevelopment of showers/storms expected to spread from S-N today, 06Z TAF package showed staggered onset and end times (by about 4hr far south to far north), with TEMPO groups for both TSRA during the late morning through late afternoon, and SHRA from mid afternoon through early evening, again staggered S-N. VFR with developing MVFR-VFR multilayered CIGs BKN030-060/080-100, followed by increasing coverage of IFR VSBYS in SHRA/TS. Activity is expected slowly wind down 00Z-04Z. && .MARINE... Today-tonight...Axis of the western Atlantic will lift into central FL today with S-SSW winds 10-12kt backing to SE near 15kt in the afternoon (especially near the coast. Winds remain S-SE tonight as the synoptic flow backs in response to the ridge axis continuing to lift toward the NEFL waters. Seas 2-3ft. Likely to see higher winds and seas will near increasing coverage of showers/storms from late morning through early evening. Sat-Sun...Seas range from 2 to 3 feet this weekend with winds S to SE 10 to 15 kts. Winds and seas have potential to be enhanced by storms over the waters as well as storms moving offshore from the mainland, esp for the nearshore waters N of Sebastian Inlet each day. Extended...Favorable marine conditions with a reduction of storms early - mid week. Expect winds around 9 to 12 kts with seas 2 ft Mon-Tue, becoming 3 to 4 ft into midweek. && .PRELIMINARY POINT TEMPS/POPS... DAB 92 72 85 72 / 70 50 80 30 MCO 92 74 89 72 / 90 60 80 30 MLB 89 74 86 74 / 80 50 80 30 VRB 90 73 88 72 / 80 50 60 30 LEE 91 72 86 72 / 90 70 80 30 SFB 93 73 88 72 / 90 60 80 30 ORL 93 75 89 74 / 90 60 80 30 FPR 89 73 88 72 / 80 40 60 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Cristaldi LONG TERM....Pendergrast AVIATION...Cristaldi
Hazardous weather outlook, May 20, 5:35 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 535 AM EDT Fri May 20 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-201600- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 535 AM EDT Fri May 20 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A northward surge of Caribbean moisture into central Florida will result in numerous to widespread showers and scattered lightning storms across east central Florida today. Activity is expected to initially begin from around Lake Okeechobee to the Treasure Coast through mid to late morning, then spread north across the rest of east central Florida through the afternoon. Scattered showers and a few storms will linger through late evening, mainly north of Lake Kissimmee and Melbourne, and may not completely end across the far north until after midnight. Storm motion will be toward the north-northeast at 15 to 20 mph, with multiple rounds of storms possible at any one location. Brief wind gusts of 40 to 50 mph, cloud to ground lightning, and heavy downpours will accompany today's storms. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Torrential rain is expected from today's storms. Many areas will receive between 1 and 2 inches of rainfall, with some locations which see repeated rounds of storms pickup up 3 to 5 inches, and possibly a little more. This will produce rapid inundation of roads, and other urban and other poorly drained, low lying areas. Never attempt to cross flooded roads, as the water depth may be too great to allow your vehicle to make it safely through. Turn around, don't drown. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts in excess of 35 knots and locally higher waves as they move northward across area lakes, the Intracoastal Waterway, and local Atlantic waters. Boaters should water for storms approaching from the south today and seek safe harbor ahead of any storms. .RIP CURRENT IMPACT... There will be a Moderate risk of dangerous rip currents at the central Florida Atlantic beaches today. While rip currents will be present all day, they will be most numerous until 930 AM this morning, and again after 300 PM. Remember to always swim within sight of a lifeguard and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. High coverage of showers and storms is expected again on Saturday, along with a continued threat for localized flooding of poorly drained areas. Storm coverage will decrease next week, with only isolated activity expected along the coast and scattered showers and storms inland. Cloud to ground lightning strikes, torrential rainfall and gusty winds will be possible in stronger storms. The rip current threat will remain moderate at the central Florida Atlantic beaches this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, please relay any reports of flooding or rainfall amounts of two inches or greater to the National Weather Service in Melbourne. Cristaldi
In the hours before
Special weather statement, May 20, 5:06 AM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
506 AM EDT Fri May 20 2022
FLZ058-259-264-200945-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
506 AM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and Martin Counties through 545 AM
EDT...
At 506 AM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Treasure Island, Indiantown, Four Seasons Estates, Tradition and
Saint Lucie West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2711 8066 2718 8074 2721 8079 2720 8081
2746 8084 2743 8041 2696 8025 2696 8061
TIME...MOT...LOC 0906Z 177DEG 25KT 2699 8057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PendergrastThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:06 AM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 39 min |
| May 20, 1:44 PM EDT | Special Weather Statement | MLB | Martin | 61 min |
| May 20, 2:05 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 42 min |
| May 20, 2:09 PM EDT | Special Marine Warning | MLB | 51 min | |
| May 20, 2:26 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 34 min |
| May 20, 3:18 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| May 20, 3:43 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| May 20, 4:09 PM EDT | Special Weather Statement | MLB | Lake | 51 min |
| May 20, 4:19 PM EDT | Special Weather Statement | MLB | Okeechobee | 41 min |
| May 20, 4:56 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| May 20, 5:29 PM EDT | Special Weather Statement | MLB | Volusia | 46 min |
| May 20, 7:03 PM EDT | Special Weather Statement | MLB | Orange | 42 min |
| May 20, 7:19 PM EDT | Special Weather Statement | MLB | Lake | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.